Please excuse my disappearance from this blog. I had a few surprises over the past few months that stole my time. Some good, some bad. After trying to sell my house for four years, this year I had just about given up believing that a real buyer would ever come along. But a new realtor came in with a bang and sold the house within a few short weeks of listing it. It all happened quickly and once the deal was solid, I realized that I needed to find a new home and move out of the current one within six weeks. This was a house we had lived in for fourteen years, a large house that had to be emptied. I spent the lesser part of a day looking for a new house — one that I’d seen on realtor.com fit the bill nicely. It had to. I do love my new house, but it’s a lot smaller than our former home and I had much to do to prepare for the move. We had tag sales; we sold to used furniture stores; we gave to Goodwill. We were ready to go. Onward to our new home in our warm, wonderful, and even a little hip, new burg in South Berkshire.
And so the movers came. I’m not going into the particulars because languishing in the gory details is taxing to my physiology. Seriously. I’ve moved a lot in my life. I’ve had great movers, in-between movers, and sorta lousy movers; but i’ve never had to work with an outfit that seemed to care zilch about doing a job right. Missing, broken, lost, damaged…lots and lots. That sums it up.
Yes, the move was horrible. Utterly stressful. This was not normal stress. I did my best to breathe through it and deal with the consequences without losing it. Despite the absurdity of the situation, I remained chipper and hopeful. But my physiology was going down a different track. And I starting crashing. I haven’t felt so devoid of energy since I my CFS/ME years in the nineties. Could this be happening again?
I had arranged to attend IDA’s Getting Real documentary conference in Los Angeles in late September. I could barely move around the conference, which was disappointing on many levels, one being that it was held directly up the hill from my favorite apartment from the years I lived in LA. I had hoped to revisit my former life there and indulge in some sweet nostalgia. But I had too little energy. It was strange. I most looked forward to my flight home when I would be able to relax. Just plop down in my seat and chill. Kind of pathetic.
I had two fortunate encounters before leaving. Benzo awareness friend Jill Solomon and I met in Larchmont Village and gabbed about advocacy and fundraising over tea. And I was able to join the disability filmmakers’ meeting before heading out. The group recognizes invisible illness as disability. Of course benzo injury creates disability. We know that, and we hope to make the outside world understand that too. The disability filmmakers’ meeting was a welcome and promising event with new like-minded friends made.
Once back east and trying to settle into my new house, the crash was complete. Utterly and totally. I could not go up or down stairs without dragging myself up by the rail or leaning against the wall to go down. Is this just sudden aging? I wondered.
In early October, I went to a functional doctor who did muscle testing. He found Lyme and Babesia, so I went on a bunch of herbs and new supplements. I continued to worsen. I found a new PCP in my new town. He ran a full battery of tests, then called me to give me the news. He told me that I have the worst case of hyperthyroidism he’s ever seen. Imagine that. I’ve had hypothyroidism and it wasn’t particularly horrible. I put on a lot of weight, and I had been doing the ketogenic diet to lose that weight and was resting comfortably at a 10-pound loss. I missed fruit and sushi too much so had said good-bye to keto last summer.
Even while eating fruit and pasta and gelato, I was shrinking. I had gone from 130 to 108 since the move. The unplanned weight loss was startling, but my total energy deficit is what really scared me. The blood tests were not good. I had gone for a month trying the holistic way. I was getting worse. I could barely walk, I was having trouble breathing, all I wanted to do was lie down and rest.
But I continued to head to Brooklyn to edit with Cam. We cut together two new promo trailers for the film, a slide deck for potential donors, and added new scenes to our rough cut. So, yes, we still got some nice work done on the film, but that wasn’t good enough. I did not have the energy to take care of emails and paperwork, never mind keep up with fall grant applications. Too many things had to go by the wayside and I had visions of the whole film project coming undone. We need money to keep going and my efforts to find money were failing. Wishing and praying were not working.
My holistic doctor called me, and told me that he and my new PCP had been comparing notes. I should consider taking medication. In concert, my new PCP called me to his office, sat me down, and told me it was time to get serious. Take a medication. “I know you don’t want to and the side effects scare me too, but what is the alternative? You’re getting worse.” He doesn’t think it’s Lyme, but he does think the cause could be an unknown virus. I believe this doctor has my best interest at heart. I decided to listen to both doctors and take a pharmaceutical medication. For me and for most who’ve survived the adverse effects of a prescribed pharmaceutical, taking a new one is daunting. But I did. Methimazole for my thyroid. And I am, indeed, starting to feel better.
It was difficult for me to agree to take the medication. Adverse effects are known and common. But methimazole is not a psychotropic (never!) and sometimes it seems wise to remember that often enough, when we’re terribly ill, carefully prescribed medications can help, the good can outweigh the bad.
Another interesting point: I saw an ophthalmologist this week to make certain that my thyroid problem wasn’t affecting my eyes (as is often the case). While reviewing my test results, he pointed to my pituitary as the source. I told him of my horrific benzodiazepine experience and harm to my HPA axis. I wondered aloud if the hyperthyroidism isn’t some lingering long-term effect. He also wondered, looking at my records, if that didn’t make sense given my history of hypothyroidism while tapering and then, some time later, after a concussion which resulted in a chronic case of post-concussion syndrome that brought back HPA symptoms and abnormalities with a vengeance. But I was feeling better this year. Finally. So, really? Again? Some of us remain vulnerable. I guess I’ve turned out to be one of them.
That said, I celebrate my positive, grateful “happy to be alive” feeling every day. I reached that magic bar — I can savor life again — even while technically ill. I left the benzo taper torture chamber long ago. Nothing can match it for hell on earth. And to all those who are dealing with difficult tapering or post syndrome, hang in there. Healing happens. Even if, yes, there are unwelcome detours here and there along the way.
We are at the year’s end, and most who qualify for tax-deductible status for charitable contributions have already taken care of their charitable gifts. If you are in that position and can manage to donate to As Prescribed through Women Make Movies, please do. Please contact me at email@example.com for details.
Happy Holidays to All!